Skip Navigation LinksHome > July 2012 - Volume 112 - Issue 7 > Fentanyl Patches Pose a Safety Risk to Young Children
AJN, American Journal of Nursing:
doi: 10.1097/01.NAJ.0000415954.62179.fa
Drug Watch

Fentanyl Patches Pose a Safety Risk to Young Children

Aschenbrenner, Diane S. MS, RN

Free Access
Article Outline
Collapse Box

Author Information

Diane S. Aschenbrenner is the course coordinator for undergraduate pharmacology at Johns Hopkins University School of Nursing in Baltimore, MD. She also coordinates Drug Watch: dianea@son.jhmi.edu.

Collapse Box

Abstract

* Unsafe use and disposal of fentanyl transdermal systems (patches) can lead to serious and potentially lethal events in young children.

* Fentanyl patches should be folded in half and flushed down the toilet.

Whenever prescription drugs are used, harm can occur, either intentionally or unintentionally, in people not prescribed the medication. Patients play an important role in the handling and disposal of their medications. Drug take-back programs are available in many localities to assist consumers in disposing of unwanted medications (see the Drug Enforcement Administration Web page on the National Take-Back Initiative: http://1.usa.gov/K4tvZA). Depending on the location, these sites may or may not accept controlled substances. The Food and Drug Administration (FDA) has recently issued a reminder (http://1.usa.gov/I8ueeh) concerning the safe disposal of fentanyl transdermal systems, or patches (such as Duragesic).

The alert follows a review of 26 reports from the last 15 years of accidental exposure to or ingestion of fentanyl in children that was related to used fentanyl patches. Ten of the 26 cases resulted in death and 12 in hospitalization. Sixteen occurred in children ages two years or younger. The alert also notes that young children are at particular risk for accidental exposure to fentanyl patches; cases have been reported in which a child has sucked on or swallowed a discarded fentanyl patch. A young child is even at risk for fentanyl exposure when someone holding the child is wearing a patch that isn't firmly secured to the skin.

This isn't the first time that the FDA has offered warnings about the improper use or disposal of fentanyl. Safety alerts were issued in 2005 and 2006 after receiving reports of life-threatening events and death from accidental fentanyl overdosage. Those warnings centered on excessive dosing of fentanyl caused by misapplication of the patches (cutting them so that rapid release of the drug occurred, applying a patch to raw or irritated skin, or failing to remove the old patch when a new patch was applied). The FDA states that most medications can be safely disposed of in the household trash by mixing the pills or tablets into an undesirable substance (such as cat litter or used coffee grounds), then placing them into a sealed bag or container for disposal. Fentanyl patches are among a few drugs, nearly all narcotics (the exception being diazepam rectal gel), that the FDA recommends flushing (see Table 1 for a list of drugs that should be flushed). Fentanyl patches should be folded in half with the adhesive (medication) side folded together. Although some concerns about the environmental impact of flushing fentanyl and other opioids have been raised, the FDA believes that the risk of accidental exposure to fentanyl from a used patch outweighs the risk to the environment. Although it's true that trace amounts of many medications have been identified in water supplies, the most significant source is from normal excretion of drugs through urine and stool.

Table 1
Table 1
Image Tools

The information about the safe application and disposal of fentanyl patches is, and has been, on the drug label. Reports of overexposure to fentanyl, with subsequent life-threatening adverse effects, continue to occur despite the label warnings and FDA public safety alerts, which indicates a need for more-thorough patient education regarding the safe use of fentanyl patches. Nurses who care for patients using fentanyl patches in the home should, first and foremost, instruct them and their family caregivers to read the label information on how to use the drug safely and inform them that the safest method of disposal is folding the used patch and flushing it down the toilet. This is especially important if the patient comes in contact with young children. Because fentanyl overdosage can be fatal, instruct patients and their families to be alert for these signs: trouble breathing or slow or shallow breathing; a slow heartbeat; severe sleepiness; cold, clammy skin; trouble walking or talking; or feeling faint, dizzy, or confused. If any of these signs is present, the person requires immediate medical attention. For further details on the proper use of fentanyl patches, see the November 2005 Drug Watch.

© 2012 Lippincott Williams & Wilkins, Inc.

Login